Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Las Vegas, NV

July 12, 2008Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 12, 2008, 9:00 PM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 9:00 PM PDT (04:00 UTC)
Expired
Jul 12, 2008, 11:00 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 130403
FFWVEF
CAC027-130600-
/O.NEW.KVEF.FF.W.0014.080713T0400Z-080713T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 1100 PM PDT.

* AT 855 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THE HEAVY
  RAIN HAS FALLEN ALONG HIGHWAY 395 JUST NORTH OF THE KERN COUNTY    
  LINE.

* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3599 11781 3580 11775 3580 11801 3586 11802
      3587 11798 3592 11799 3594 11800 3596 11802
      3598 11801

$$

PIERCE
2 follow-up statements
030 
WGUS75 KVEF 130500
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
957 PM PDT SAT JUL 12 2008

CAC027-130600-
/O.CON.KVEF.FF.W.0014.000000T0000Z-080713T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
957 PM PDT SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT FOR 
SOUTHWEST INYO COUNTY...

AT 952 PM PDT...RADAR CONTINUES TO SHOW SHOWERS AND THUNDERSTORMS 
PRODUCING VERY HEAVY RAIN MOVING OVER THE WARNED AREA. THE HEAVIEST 
RAIN HAS FALLEN ALONG HIGHWAY 395 BETWEEN OLANCHA AND THE KERN COUNTY
LINE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3599 11781 3580 11775 3580 11801 3586 11802
      3587 11798 3592 11799 3594 11800 3596 11802
      3598 11801

$$

PIERCE
074 
WGUS75 KVEF 130602
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1056 PM PDT SAT JUL 12 2008

CAC027-130606-
/O.EXP.KVEF.FF.W.0014.000000T0000Z-080713T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
1056 PM PDT SAT JUL 12 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM PDT FOR SOUTHWEST 
INYO COUNTY...

THUNDERSTORMS WITH HEAVY RAIN HAVE ENDED NEAR HIGHWAY 395 IN 
SOUTHWEST INYO COUNTY.

ISOLATED SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THE REST 
THE NIGHT. 

LAT...LON 3599 11781 3580 11775 3580 11801 3586 11802
      3587 11798 3592 11799 3594 11800 3596 11802
      3598 11801

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:15 PM PDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 3:15 PM PDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT SAT JUL 12 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH MONSOONAL
MOISTURE IN PLACE OVER MUCH OF THE REGION TO PRODUCE SCATTERED
THUNDERSTORMS THROUGH THE WEEKEND AND EARLY NEXT WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. STORM COVERAGE GRADUALLY
DECREASES BY THE MIDDLE OF NEXT WEEK AS DRIER SOUTHWEST FLOW
DEVELOPS.
&&

.SHORT TERM...INVERTED TROUGH OVER THE AREA PROGGED TO MOVE VERY
LITTLE THROUGH MONDAY BUT DOES WEAKEN WITH TIME. MOIST AND UNSTABLE
AIR MASS WILL REMAIN IN PLACE DURING THIS TIME AS THERE WILL BE
NOTHING TO FLUSH THE MOISTURE OUT WHILE THE TROUGH REMAINS IN PLACE.
AS A RESULT...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE
THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. MAXIMUM
TEMPERATURE FORECASTS WILL BE TRICKY DEPENDING ON WHERE BREAKS IN
CLOUDS ARE WHICH WILL BE DIFFICULT TO FORECAST. GENERALLY WENT CLOSE
TO MOS GUIDANCE TEMPS.

.LONG TERM...MADE VERY LITTLE CHANGE TO THE EXISTING FORECAST WITH
MODELS SHOWING GOOD CONTINUITY IN THE EXTENDED. WITH CURRENT WEATHER
PRESSING...WILL POST THE PREVIOUS LONG TERM DISCUSSION...WHICH
DETAILS THE SITUATION WELL. /PREV DISCUSSION/ GENERALLY KEPT HIGHER
POPS OVER THE SOUTHEASTERN THIRD OF THE CWA WITH A GRADUAL DECREASE
TOWARD THE NORTHWEST. WINDS ALOFT WILL REMAIN FAIRLY WEAK WHICH WILL
HELP TO KEEP THE RISK OF FLASH FLOODING A MAIN CONCERN. MODELS ARE
SHOWING AN UPPER LEVEL TROUGH DIGGING DOWN THE COAST LATE IN THE
WEEK WHICH WILL HELP TO DRY THINGS OUT FROM WEST TO EAST.
HOWEVER...LATEST GFS IS HAVING A HARD TIME REMOVING THE DEEPER
MOISTURE FROM THE EASTERN PORTIONS OF THE CWA AND IS SHOWING A
FAIRLY SHARP MOISTURE BOUNDARY CUTTING THROUGH THE CWA. DOES NOT
LOOK LIKE MOISTURE WILL SCOUR COMPLETELY FROM THE EASTERN
ZONES...BUT AREA TO THE WEST WILL SHOW A GRADUAL DRYING TREND. &&

.AVIATION...FOR MCCARRAN...THUNDERSTORM DEVELOPMENT IN SURROUNDING
AREAS IS REALLY STARTING TO PICK UP RIGHT NOW...BUT STILL FEEL THAT
BEST CHANCE FOR THUNDERSTORMS IN THE VALLEY WILL BE VERY LATE THIS
AFTERNOON AND INTO THE EVENING. MOST STORMS THAT HAVE DEVELOPED
NEARBY TODAY HAVE NOT RESULTED IN SEVERE SURFACE WINDS....WITH THE
LOWER ATMOSPHERE BEING SO MOIST. THEREFORE MICROBURST/DOWNBURST
POTENTIAL IS MINIMAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
PERSIST INTO THE EVENING...THEN BECOME VERY ISOLATED OVERNIGHT.
EXPECT A REPEAT OF CONVECTIVE ACTIVITY ACROSS THE AREA TOMORROW.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 6:05 AM PDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 AM PDT SAT JUL 12 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-130700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
605 AM PDT SAT JUL 12 2008 /605 AM MST SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SUBSTANTIAL MOISTURE OVER MUCH OF THE REGION WILL COMBINE WITH AN
UPPER LEVEL IMPULSE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. IN ADDITION TO DANGEROUS
LIGHTNING AND POSSIBLY STRONG WINDS...THE POTENTIAL FOR HEAVY RAIN
COULD PRODUCE ISOLATED FLASH FLOODING OVER THE MOJAVE DESERT REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION
SUNDAY THROUGH EARLY IN THE WEEK. THE MAIN HAZARD WILL CONTINUE TO
BE ISOLATED FLASH FLOODING. A DRY SOUTHWEST FLOW IS FORECAST TO
DEVELOP TUESDAY LEADING TO DECREASING THUNDERSTORM COVERAGE WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SOUTHERN NEVADA AND
NORTHWEST ARIZONA. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

ADAIR

In the hours before

Local storm report, Jul 12, 3:23 PM PDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      GOLDEN VALLEY           35.22N 114.22W
07/12/2008                   MOHAVE             AZ   LAW ENFORCEMENT

            WEST CHINO DRIVE CLOSED DUE TO FLOODING BETWEEN NORTH
            ESTRELLA ROAD AND MILKY WAY.

&&

FUI
Local storm report, Jul 12, 6:56 PM PDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
656 PM PDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      11 S GOLDFIELD          37.54N 117.23W
07/12/2008                   ESMERALDA          NV   LAW ENFORCEMENT

            WATER...MUD...DEBRIS AND BOULDERS CROSSING U.S. 95 AT
            MILE MARKER 7.

0603 PM     TSTM WND GST     TWENTYNINE PALMS        34.14N 116.07W
07/12/2008  M62.00 MPH       SAN BERNARDINO     CA   ASOS

&&

FUI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:14 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 12, 5:48 PM PDTAreal Flood AdvisoryVEFInyo117 min
Jul 12, 6:15 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 6:16 PM PDTSevere Thunderstorm WarningVEFSan Bernardino29 min
Jul 12, 6:19 PM PDTSevere Thunderstorm WarningVEFInyo26 min
Jul 12, 6:38 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 6:38 PM PDTFlash Flood WarningVEFInyo4 hr
Jul 12, 7:41 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 12, 7:43 PM PDTAreal Flood AdvisoryVEFInyo2 hr
Jul 12, 8:13 PM PDTFlash Flood WarningVEFInyo92 min
Jul 12, 8:34 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 12, 9:47 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr
Jul 13, 4:24 AM PDTFlash Flood WatchVEFInyo, San Bernardino17 hr
Jul 13, 11:13 AM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 13, 1:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 13, 1:31 PM PDTFlash Flood WarningVEFInyo71 min
Jul 13, 3:17 PM PDTFlash Flood WarningVEFInyo58 min
Jul 13, 3:39 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Jul 13, 4:37 PM PDTFlash Flood WarningVEFSan Bernardino113 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.